Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 24, NWS Pueblo, CO

May 26, 1998Huerfano County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 26, 1998, 2:05 PM MDT for Huerfano County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1998, 2:05 PM MDT (20:05 UTC)
Expired
May 26, 1998, 3:10 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS1 KPUB 262007 RRA
SVRPUB
COC055-262110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
205 PM MDT TUE MAY 26 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HUERFANO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 310 PM MDT

* AT 205 PM MDT...RADAR SHOWED A SEVERE STORM 9 MILES SOUTHEAST OF
  WALSENBURG MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE ALONG INTERSTATE 25 NEAR PRYOR
AND ACROSS THE OPEN COUNTRY SOUTHEAST OF WALSENBURG.  AT THIS TIME...
THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL.  IF YOU
ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR
ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.
SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

PW/SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:40 AM MDT, 12 hours 25 minutes earlier.

Area forecast discussion, May 26, 1:40 AM MDT, 12 hours 25 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
140 AM MDT TUE MAY 26 1998

THUNDERSTORM COVERAGE IS THE MAIN CHALLENGE FOR TODAY.  MODELS SHOW
UPPER FLOW BACKING TO MORE SSWLY DIRECTION TODAY IN RESPONSE TO UPPER
LOW SINKING SWRD ALONG THE WEST COAST.  LOW LEVEL MOISTURE IS PLENTIFUL
OVER CWFA WITH DEWPOINTS IN THE LWR-MID 50S OVER SE PLAINS WITH 30S
IN THE MTNS.  FORECAST LAPSE RATES ARE QUITE STEEP BY 00Z.  HOWEVER...
MODELS SHOW LITTLE IN THE WAY OF UPPER FORCING THIS AFTERNOON.  MOISTURE
EXPECTED TO REMAIN SCANTY ALONG AND WEST OF THE MTNS AND WITH 700 MB
TEMPERATURES WARMING TO NEAR 10C BY 00Z/27 AND LACK OF FORCING...BELIEVE
THUNDERSTORM CHANCES OVER MTNS WILL BE SLIM TODAY.  BEST CHANCES FOR
THUNDERSTORMS APPEARS TO BE OVER AND NEAR THE MTNS NEAR COS WHERE LOW
LEVEL SRLY WINDS WILL ADD MECHANICAL LIFT...ALTHOUGH 20 PERCENT SHOULD
COVER THE SITUATION THERE.  OVER THE FAR ERN PLAINSr...LACK OF FORCING
AND WEAK SYNOPTIC SUBSIDENCE IS EXPECTED TO INHIBIT CONVECTION TODAY.
BASED ON PROGGED 700 MB TEMPERATURES AND EXPECTED SUNSHINE...BELIEVE
NGM MOS TEMPERATURES ARE 1-3 DEGREES TOO COOL AT MOST LOCATIONS.   SR

In the hours before

Special weather statement, May 26, 12:15 PM MDT, 1 hour 50 minutes before
COZ060>081-270600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1215 PM MDT TUE MAY 26 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

AN APPROACHING UPPER LEVEL DISTURBANCE IN COMBINATION WITH
ADEQUATE MOISTURE AND INCREASING WIND SHEAR WILL ALLOW WIDELY
SCATTERED THUNDERSTORMS ACROSS THE MAJORITY OF THE REGION THIS
AFTERNOON AND EVENING.

SOME THUNDERSTORMS MAY BECOME SEVERE ALONG AND EAST OF THE FRONT
RANGE WITH THE GREATEST THREAT CURRENTLY OVER EL PASO...CROWLEY
AND KIOWA COUNTIES.

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY...MAINLY
AFTER 2PM.

7
Special weather statement, May 26, 12:15 PM MDT, 1 hour 50 minutes before
COZ060>081-270600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1215 PM MDT TUE MAY 26 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

AN APPROACHING UPPER LEVEL DISTURBANCE IN COMBINATION WITH
ADEQUATE MOISTURE AND INCREASING WIND SHEAR WILL ALLOW WIDELY
SCATTERED THUNDERSTORMS ACROSS THE MAJORITY OF THE REGION THIS
AFTERNOON AND EVENING.

SOME THUNDERSTORMS MAY BECOME SEVERE ALONG AND EAST OF THE FRONT
RANGE WITH THE GREATEST THREAT CURRENTLY OVER EL PASO...CROWLEY
AND KIOWA COUNTIES.

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY...MAINLY
AFTER 2PM.

7

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:44 PM MDTSevere Thunderstorm WarningPUBPueblo61 min
May 26, 3:37 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.